Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 314, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 30, 2007, 3:25 PM EDT for Patrick County, Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2007, 3:25 PM EDT (19:25 UTC)
- Expired
- Aug 30, 2007, 4:19 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 3:45 PM EDT | HAIL 0.75 | Stuart, VA | DIME TO PENNY SIZE HAIL AT WASTE WATER TREATMENT PLANT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 301925
SVRRNK
VAC141-302030-
/O.NEW.KRNK.SV.W.0314.070830T1925Z-070830T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU AUG 30 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PATRICK COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 430 PM EDT.
* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CHARITY...OR ABOUT NEAR WOOLWINE...AND MOVING SOUTH AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHARITY...
WOOLWINE...
BUFFALO RIDGE...
CRITZ...
STUART...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3686 8018 3686 8013 3685 8012 3685 8010
3657 8007 3655 8048 3686 8027 3688 8023
TIME...MOT...LOC 1925Z 014DEG 8KT 3679 8023
$$
KK2 follow-up statements
000
WWUS51 KRNK 301943
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT THU AUG 30 2007
VAC141-302030-
/O.CON.KRNK.SV.W.0314.000000T0000Z-070830T2030Z/
PATRICK VA-
341 PM EDT THU AUG 30 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR PATRICK COUNTY...
AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BUFFALO RIDGE...OR ABOUT NEAR WOOLWINE...MOVING SOUTH AT
5 MPH. A SECOND THUNDERSTORM WAS LOCATED OVER STUART MOVING SOUTH AT
10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRITZ
AND STUART.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3686 8018 3686 8013 3685 8012 3685 8010
3657 8007 3655 8048 3686 8027 3688 8023
TIME...MOT...LOC 1941Z 014DEG 8KT 3676 8024
$$
KK000
WWUS51 KRNK 302019
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT THU AUG 30 2007
VAC141-302028-
/O.CAN.KRNK.SV.W.0314.000000T0000Z-070830T2030Z/
PATRICK VA-
418 PM EDT THU AUG 30 2007
...THE SEVERE THUNDERSTORM WARNING FOR PATRICK COUNTY IS CANCELLED...
THE STORM HAS WEAKEN BELOW SEVERE LIMITS AND HAS EXITED PATRICK
COUNTY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
EVENING.
REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE IN BLACKSBURG.
LAT...LON 3686 8018 3686 8013 3685 8012 3685 8010
3657 8007 3655 8048 3686 8027 3688 8023
TIME...MOT...LOC 2018Z 014DEG 8KT 3655 8033
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:15 PM EDT, 10 minutes earlier.
Area forecast discussion, Aug 30, 3:15 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT THU AUG 30 2007 .SYNOPSIS... HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL CONTINUE TO RIDGE SOUTHWEST INTO THE REGION THROUGH THIS AFTERNOON. A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST FRIDAY AND SLOWLY SLIDE SOUTH INTO NORTH CAROLINA ON SATURDAY. HIGH PRESSURE SHOULD BUILD IN BEHIND THE FRONT FROM THE NORTH LATER IN THE WEEKEND BRINGING A RETURN TO DRIER AND NOTICEABLY COOLER WEATHER INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... AGAIN SEEING WIDELY SCATTERED TSRA DEVELOP IN WEAK CONVERGENCE ZONE ALONG THE BLUE RIDGE AIDED BY DIFFERENTIAL HEATING ALONG LEADING EDGE OF MID DECK. WITH WEAK COLD FRONT STILL OVER WV WILL NEED TO LEAVE IN CHANCE POPS WEST...AND SLIGHT CHANCES EAST THRU THE EVENING. HOWEVER EXPECT COVERAGE A BIT LESS THAN EARLIER THOUGHT SINCE IN BETWEEN BEST FORCING PASSING TO THE NE AND DEEPER RH TO THE SW. COULD STILL SEE ISOLATED PULSE SEVERE GIVEN DRY AIR ALOFT SO WILL KEEP HWO MENTION INTO THIS EVENING ESPCLY BASED ON THE LAST FEW NIGHTS. OTRW WIND SHIFT FRONT SHOULD SLIDE SE TOWARD THE BLUE RIDGE LATE WITH WEAK CONVERGENCE BRINGING MORE CLOUDS AND BASICALLY AN ISOLATED SHRA/TSRA THREAT OVERNIGHT PER LINGERING MOISTURE. AGAIN LIKE TEMPS CLOSER TO THE WARMER MET MOS...BUT POSSIBLY A LITTLE COOLER TONIGHT GIVEN MORE NORTHERLY FLOW. ACTUAL 850 MB/DEWPOINT FRONT SHOULD SAG INTO THE WESTERN ZONES FRIDAY LIKELY REACHING NEAR THE BLUE RIDGE AROUND MAX HEATING. DEGREE OF INSTABILITY WITH POTENTIAL EARLY CLOUD COVER THE KEY TO REDEVELOPMENT OF WESTERN CONVECTION SINCE SUPPORT ALOFT QUITE LACKING. SINCE MODELS HAVE BEEN RATHER CONSISTENT IN SHOWING A BAND OF SHRA/TSRA SLIDING OFF THE RIDGES WILL KEEP CHANCE POPS ABOUT STATUS QUO. OTRW THINKING WILL SEE ENOUGH BREAKS TO GO PC ALLOWING TEMPS TO WARM CLOSER TO MAV MOS UNLESS THE FRONT IS SLOWER...AND ****ERROR: INCOMPLETE DATA NG TO JAMES BAY CANADA...NEAR +16C. GFS CLOSES OFF THE UPPER RIDGE TO H3...WHICH SEEMS LIKE AN OUTLIER. BEST H85 TEMPS WILL PROB PASS TO OUR NW. AFTER HIGH PRESSURE THIS WEEKEND...BETTER DEWPOINTS WILL RETURN AGAIN IN THE EXTREME SW...WITH SLT CHC STORMS THERE MONDAY. SIMILAR TO WHAT HAS HAPPENED THIS WEEK...WIDELY SCATTERED STORMS WILL MAKE MORE EASTWARD PROGRESSION INTO THE MIDDLE OF NEXT WEEK. ON A WHOLE THE LONG TERM SHOULD BE RATHER DRY...WITH TEMPS RISING SLIGHTLY ABOVE NORMAL BY THURSDAY. IF THE OP GFS DOES VERIFY...THERE COULD BE A GOOD DEAL OF RAIN DEVELOPING IN MY EXTREME WEST...IN THE WEST VA HIGH COUNTRY NEXT WEEKEND...BUT THAT IS VERY FAR OUT AT THIS POINT. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... WILL CONTINUE OVERALL VFR CONDITIONS UNDER INCREASING CU/AC CIGS THIS AFTERNOON. HOWEVER EXPECT WIDELY SCATTERED SHRA/TSRA TO DEVELOP MAINLY OVER THE MOUNTAINS WHERE WILL INCLUDE AT LEAST VICINITY MENTION AHEAD OF THE WEAK COLD FRONT IN WV. COVERAGE MAY LINGER INTO THE EVENING HOURS BUT SINCE ISOLATED WONT INCLUDE IN ANY OF THE TAF SITES FOR NOW. OTRW EXPECTING CIGS/VSBYS TO LOWER TO MVFR LEVELS BLF/LWB WITH BRIEF IFR CONDITIONS POSSIBLE TOWARD DAYBREAK. ELSEWHERE MAINLY VFR IN SCT/BKN AC AND PATCHY FOG/HZ THRU 12Z FRIDAY. THE SLOW MOVING COLD FRONT WILL DROP THRU THE AREA FRIDAY INCREASING THE COVERAGE OF CONVECTION ESPCLY BY EARLY AFTERNOON OVER THE MOUNTAINS. THIS WILL PROMPT OCNL MVFR CONDITIONS AS WILL ALSO INCLUDE A VCSH MENTION SE WVA FOR LEFTOVER SHOWERS EARLY ON. DRIER AIR SHOULD WORK SOUTH ACROSS THE REGION BEHIND THE FRONT SATURDAY AND CONTINUE INTO SUNDAY. HOWEVER LOW LEVEL ONSHORE FLOW MAY PROMOTE PERIODS OF LOW CLOUDS EASTERN SITES. OTRW VFR FOR NOW OUTSIDE OF PATCHY MORNING VALLEY FOG INTO EARLY NEXT WEEK. && .EQUIPMENT... KFCX 88D RADAR IS OPERATIONAL AGAIN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...KM LONG TERM...KM AVIATION...DS/JH/JS EQUIPMENT...KM
Hazardous weather outlook, Aug 30, 2:11 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 211 PM EDT THU AUG 30 2007 NCZ001>004-018>020-VAZ007-009>020-022>024-032-033-WVZ042>045-311815- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- MERCER-SUMMERS-MONROE-GREENBRIER- 211 PM EDT THU AUG 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE LOCALLY STRONG TO SEVERE THROUGH EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ034-035-043>047-058-059-311815- ROCKINGHAM-CASWELL-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 211 PM EDT THU AUG 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 30, 1:58 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 158 PM EDT THU AUG 30 2007 NCZ001-002-019-301900- WILKES NC-ALLEGHANY NC-ASHE NC- 158 PM EDT THU AUG 30 2007 AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF MC GRADY...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MULBERRY...MULBERRY AT 205 PM EDT...MC GRADY...HALLS MILLS AT 210 PM EDT...MILLERS CREEK... MILLERS CREEK AT 230 PM EDT...WILBAR AT 235 PM EDT...WILBAR AT 240 PM EDT...SUMMIT...CASCADE FALLS AT 300 PM EDT. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS SITUATION.
Special weather statement, Aug 30, 2:35 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT THU AUG 30 2007 VAZ019-301930- ALLEGHANY VA- 235 PM EDT THU AUG 30 2007 AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF COVINGTON CITY...OR ABOUT OVER CALLAGHAN...MOVING SOUTHWEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...JORDAN MINES AT 300 PM EDT...EARLEHURST AT 315 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS STORM. KK
Special weather statement, Aug 30, 3:06 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT THU AUG 30 2007 VAZ017-032-033-302000- PATRICK VA-FLOYD VA-FRANKLIN VA- 306 PM EDT THU AUG 30 2007 AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF WOOLWINE...OR ABOUT 3 MILES SOUTHWEST OF ENDICOTT...MOVING SOUTH AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ROCKY KNOB SUMMIT AT 315 PM EDT... CHARITY...ROCKY KNOB RECREATION AREA AT 320 PM EDT...WOOLWINE AT 330 PM EDT...BUFFALO RIDGE...MABRY MILL AT 340 PM EDT...MEADOWS OF DAN AT 345 PM EDT...CRITZ...STUART AT 400 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. SK
Special weather statement, Aug 30, 3:13 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 313 PM EDT THU AUG 30 2007 NCZ018-019-302015- WATAUGA NC-WILKES NC- 313 PM EDT THU AUG 30 2007 AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF DEEP GAP...OR ABOUT 3 MILES NORTH OF DARBY...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WILKESBORO RESEVOIR AT 320 PM EDT...DARBY AT 350 PM EDT... ELKVILLE AT 415 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH AND A HALF ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 12:12 AM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 93 min |
| Aug 30, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 58 min |
| Aug 30, 3:51 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 25 min |
| Aug 30, 4:09 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 22 min |
| Aug 30, 5:05 PM EDT | Areal Flood Advisory | RNK | Montgomery, Roanoke | 3 hr |
| Aug 30, 7:22 PM EDT | Areal Flood Advisory | RNK | Bath, Rockbridge | 104 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.